Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 6, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 20, 2003, 3:31 PM EST for Hamilton County, Indiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 3:31 PM EST (20:31 UTC)
- Expired
- Mar 20, 2003, 4:15 PM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Hamilton County, IN
The radar
The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:05 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
672 WUUS53 KIND 202031 SVRIND INC057-202115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 330 PM EST THU MAR 20 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN CENTRAL INDIANA * UNTIL 415 PM EST * AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF NOBLESVILLE...OR ABOUT 15 MILES NORTHEAST OF INDIANAPOLIS...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NOBLESVILLE AT 340 PM EST LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3997 8617 3995 8596 4008 8590 4016 8621 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:00 PM EST, 31 minutes earlier.
Area forecast discussion, Mar 20, 3:00 PM EST, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EST THU MAR 20 2003 LARGE HAIL POSSIBLE EARLY THIS EVENING. THUNDERSTORMS OVER THE FORECAST AREA MAY CONTINUE TO PRODUCE LARGE HAIL INTO THE EARLY EVENING. LOW PRESSURE WAS OVER NORTHWEST ARKANSAS THIS AFTERNOON. AN UPPER LEVEL LOW WAS JUST TO THE NORTHWEST. A COLD FRONT TRAILED SOUTHWEST FROM THE SURFACE LOW. A WARM FRONT EXTENDED NORTHEAST. THUNDERSTORMS WERE SCATTERED OVER THE AREA...MAINLY OVER THE EAST TWO THIRDS. SHOWERS AND SOME THUNDERSTORMS EXTENDED WEST TOWARD THE UPPER LOW. THUNDERSTORMS MAY PRODUCE HAIL INTO THE EARLY EVENING. CAPES WILL FALL AS THE SURFACE COOLS. SHOWERS AND SOME THUNDERSTORMS MAY PERSIST LATE INTO THE NIGHT. MODELS IN GENERAL AGREEMENT. THE UPPER LOW IS FORECAST TO WEAKEN RAPIDLY THIS AFTERNOON AS A SECOND UPPER LOW SINKS SOUTHEAST THROUGH THE UPPER MISSISSIPPI VALLEY. AN UPPER TROUGH WILL EXIT THE AREA EARLY IN THE MORNING. SHOWERS COULD PERSIST INTO MID MORNING...ESPECIALLY OVER THE NORTHEAST PART OF THE AREA. THE UPPER LOW IS FORECAST TO TURN EAST TOMORROW AFTERNOON AND MOVE THROUGH THE LOWER GREAT LAKES SATURDAY. SOME CLEARING TOMORROW AFTER THE UPPER TROUGH PASSES. HOWEVER...THE SECOND UPPER LOW WILL BRING BACK CLOUDINESS ESPECIALLY OVER THE NORTH PART OF THE AREA. PRECIPITATION SHOULD STAY NEAR THE UPPER LOW AND NORTH OF THE FORECAST AREA. GUIDANCE TEMPERATURES LOOK REASONABLE TONIGHT. NOT TOO MUCH DROP OFF AS COOLER AIR BEGINS TO ARRIVE LATE TONIGHT. EXPECT SOME SUN TOMORROW. AVN TEMPERATURES TOO COOL. BUT COLD AIR ADVECTION WILL PROBABLY KEEP TEMPERATURES FROM GETTING AS WARM AS THE MET. COLDER TOMORROW NIGHT. .IND...NONE. DS
Hazardous weather outlook, Mar 20, 5:45 AM EST, 9 hours 46 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 545 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE. THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)
In the hours before
Local storm report, Mar 20, 2:09 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0209 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM ZIONSVILLE IN 0.75 IN HAIL
03/20/03 BOONE
JEZLocal storm report, Mar 20, 2:32 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0232 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0228 PM SHERIDAN IN 0.88 IN HAIL
03/20/03 HAMILTON
JEZLocal storm report, Mar 20, 2:42 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0242 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 5 N TIPTON IN 0.75 IN HAIL
03/20/03 TIPTON
JEZLocal storm report, Mar 20, 2:55 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0255 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 9 NE LEBANON IN 1.75 IN HAIL
03/20/03 BOONE
JEZLocal storm report, Mar 20, 3:04 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0304 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0247 PM SHARPSVILLE IN 1.50 IN HAIL
03/20/03 TIPTON
JEZLocal storm report, Mar 20, 3:18 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0318 PM EST THU MAR 20 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 PM 5 N TIPTON IN 0.75 IN HAIL
03/20/03 TIPTON
ZIMMERMANThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 1:28 PM EST | Severe Thunderstorm Warning | IND | Carroll | 32 min |
| Mar 20, 1:30 PM EST | Severe Thunderstorm Warning | IND | Carroll | 30 min |
| Mar 20, 2:01 PM EST | Severe Thunderstorm Warning | IND | Boone, Hamilton | 44 min |
| Mar 20, 2:30 PM EST | Severe Thunderstorm Warning | IND | Tipton | 45 min |
| Mar 20, 2:37 PM EST | Severe Thunderstorm Warning | IND | Morgan | 43 min |
| Mar 20, 4:41 PM EST | Severe Thunderstorm Warning | IND | Marion | 34 min |
| Mar 20, 4:55 PM EST | Severe Thunderstorm Warning | IND | Henry | 35 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.